young man holds his hands to his head for dizziness, stop an antidepressant, stopping Lexapro

It is always smart to have an exit strategy. That is just as true when you begin taking a prescription medication as when you take a new job that might or might not be quite suitable. One reader found that stopping Lexapro gave rise to persistent discomfort.

Symptoms After Stopping Lexapro:

Q. I was on Lexapro for almost 15 years. Due to accumulated sexual side effects, I finally decided to get off the drug.

With my psychiatrist’s guidance, we reduced the dosage over five weeks. I have been off this drug for about a month.

During the latter stages of tapering off, I started getting dizzy, and this has not gone away. I have bouts of dizziness throughout the day, and I get a quick burst of vertigo if I move my head or eyes rapidly. Will this dizziness ever go away?

Discontinuation Syndrome:

A. Stopping antidepressants like escitalopram (Lexapro) suddenly can trigger a “discontinuation syndrome.” such Symptoms may include dizziness, vertigo, anxiety, amnesia, headaches, trouble concentrating, brain zaps (electric shock-like sensations in the head), tremor, fatigue, insomnia and digestive upset (Yasui-Furukori et al, Clinical Neuropharmacology, May-June, 2016).

Some people appear to be especially sensitive to withdrawal symptoms. It may take several more months for the dizziness to fade. Your experience suggests that, for you, five weeks was not a slow enough taper. You might be interested in one doctor’s recommendations on how to stop an antidepressant without difficulties.

Get The Graedons' Favorite Home Remedies Health Guide for FREE

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

  1. Valory B.
    NC
    Reply

    I have been on Lexapro 5 mg for about 3 years. My dr wanted me to try to double up on the Lexapro a week before my period. It makes me feel horrible. I tried to back down and take lower doses and take it every other day in July. I had very bad vertigo for 2 weeks and dizziness for a month. When I went to my dr she told me it was BPPV and nothing to do with the Lexapro and try to take more. I don’t want more!!! I want off of this! I don’t want to be dizzy anymore and have vertigo. Tired of these bandaids!

  2. Dianne
    nc
    Reply

    I thought I had tapered off of the Lexapro gradually after being on it for a year but today I have experienced vertigo. It’s not bad but it’s persistent. Reading these posts I was mreassured That my symptoms are not abnormal.

  3. Lin
    NC
    Reply

    I took Lexapro for about 6 months and experienced the vertigo/dizziness for about a month afterward (probably with more drastic tapering than you used). It was terrible and very frightening at times. I was also much more quick-tempered. It did go away! Good luck.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted. Learn how your comment data is processed.

Your cart

Total
USD
Shipping and discount codes are added at checkout.